Hail, Clinton
- When
- August 2, 1:40 PM EST to 1:45 PM EST
- Where
- Clinton County, 3.13 mi W of West Chazy
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.822, -73.564
Two reports of half dollar size hail on Atwood Road.
The combination of a warm and unstable air mass with temperatures in the 80s and dew points in the 60s to lower 70s along with a weak surface boundary and a mid-atmospheric disturbance accounted for scattered thunderstorms during the afternoon of August 2nd across the northern Champlain Valley of New York. Some of these storms produced damaging winds as well as large hail up to an half dollar…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
The combination of a warm and unstable air mass with temperatures in the 80s and dew points in the 60s to lower 70s along with a weak surface boundary and a mid-atmospheric disturbance accounted for scattered thunderstorms during the afternoon of August 2nd across the northern Champlain Valley of New York.
Some of these storms produced damaging winds as well as large hail up to an half dollar diameter in size. In particular, a localized wet microburst downed dozens of trees and forced the closure of Interstate 87 near Exit 32.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 12:52 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 152 PM EDT MON AUG 2 2010 .SYNOPSIS... THE WEATHER PATTERN WILL BE ACTIVE TODAY THROUGH THURSDAY AS A SERIES OF FRONTS PUSH THROUGH THE AREA. IT WILL BE WARMER AND MORE HUMID ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. IT LOOKS LIKE IT WILL BE DRIER...COOLER AND LESS HUMID FRIDAY THROUGH SUNDAY AS A NORTHWEST FLOW OF AIR DEVELOPS AND HIGH PRESSURE MOVES DOWN FROM CANADA. && .NEAR TERM /UNTIL 2 AM TUESDAY MORNING/... AS OF 1053 AM EDT MONDAY...HAVE ISSUED AN UPDATE TO FRESHEN UP THE GRIDS AND REFLECT CURRENT CONDITIONS...LOWERED THE POPS SLIGHTLY THIS MORNING AND SKY COVER A BIT ALSO. PREVIOUS DISCUSSION FOLLOWS. THE MAIN FCST CHALLENGE WL BE AREAL COVERAGE/INTENSITY OF SHOWERS/STORMS THIS AFTN ACRS THE NORTH COUNTRY...FOLLOWED BY IMPACTS CLOUDS HAVE ON TEMPS. WATER VAPOR SHOWS WEST TO NORTHWEST FLW ALOFT...WITH NEXT EMBEDDED 5H VORT NOW LOCATED OVER THE NORTHERN GREAT LAKES. THIS ENERGY WL SLIDE ALONG A SFC WARM FRNT LIFTING ACRS OUR REGION THIS AFTN AND PRODUCE SHOWERS/STORMS. IN ADDITION...LFQ OF 25H JET OF 80 TO 100 KNTS WL HELP TO ENHANCE ULVL DIVERGENCE...WHILE SW WINDS UP THE SLV AND SOUTHERLY WINDS IN THE CPV WL HELP TO PRODUCE LLVL CONVERGENCE ACRS THE DACKS TODAY...WHICH WL AID IN THE DEVELOPMENT OF SHOWERS/STORMS. STILL SOME QUESTIONS WITH REGARDS TO AMOUNT OF INSTABILITY WITH MODEL CAPES OFF THE NAM AROUND 500 J/KG...GFS NEAR 700 J/KG...LOCAL 4KM WRF 1200 J/KG...AND RUC HAS CAPE VALUES NEAR 1500 J/KG...WHILE THE 0-3KM SHEAR IS AROUND 20 KNOTS AND THE 0-6KM SHEAR VALUE IS NEAR 30KNTS. FURTHERMORE...PW VALUES INCREASE BTWN 1.60 AND 1.75"...WITH WARM CLOUD DEPTH AROUND 10KFT. BASED ON AVAILABLE MOISTURE AND GOOD DYNAMICS WL MENTION HEAVY RAINFALL POSSIBLE...BUT NOT MENTION GUSTY WINDS ATTM DUE TO WEAK LOW TO MID LVL FLW. GREATEST POTENTIAL FOR ISOLATED 1 TO 2 INCHES OF QPF IN A SHORT PERIOD OF TIME WL BE ACRS THE NORTHERN DACKS INTO THE CENTRAL/NORTHERN GREEN MTNS OF VT TODAY. LLVL THERMAL PROFILES ARE VERY SIMILAR TO SUNDAY...BUT A FEW MORE CLOUDS WL BE PRESENT...ESPECIALLY AS AFTN CONVECTIVE TEMPS ARE REACHED AND MOISTURE FROM MID ATLANTIC ADVECTS INTO OUR REGION...WL MENTION M/U70S MTNS/NEK TO L/M80S WARMER VALLEYS. TONIGHT...LLVLS STABILIZE AS SFC HEATING IS LOST AND AREAL COVERAGE/INTENSITY OF STORMS/SHOWERS WL WEAKEN. WL CONT TO MENTION CHC POPS OVERNIGHT...WITH PATCHY FOG POSSIBLE...ESPECIALLY IN DEEPER VALLEY LOCATIONS WHICH RECEIVE RAINFALL. OTHERWISE...SFC DWPTS IN THE U50S TO M60S AND CLOUDS WL MENTION LOWS SEVERAL DEGREES ABOVE THE GUIDANCE...MAINLY IN THE 60S. && .SHORT TERM /2 AM TUESDAY MORNING THROUGH WEDNESDAY/... AS OF 515 AM EDT MONDAY...ONCE AGAIN THE MAIN CHALLENGE WL BE CHCS FOR SHOWERS/STORMS THRU WEDS...FOLLOWED BY TEMPS. OVERALL LARGE SCALE PATTERN WL FEATURE FAST WESTERLY FLW ALOFT WITH EMBEDDED VORTS...WHILE WEAK SFC TROFS AND LEFTOVER OUTFLOW BOUNDARIES REMAIN ACRS OUR CWA. FOR TUES...BEST DYNAMICS AND DEEP 850 TO 500MB MOISTURE WL BE ACRS OUR CENTRAL/NORTHERN CWA...ALONG WITH WEAK SFC CONVERGENCE. WL CONT TO MENTION HIGH CHC/LOW LIKELY POPS FOR NORTHERN TIER...WITH JUST LOW CHC POPS FOR RUTLAND/WINDSOR COUNTIES ON TUES. SFC BASE CAPE VALUES BTWN 1000-1500 J/KG AND SOME LOW/MID LVL SHEAR WL BE PRESENT...BUT LACK OF LARGE SCALE LIFT AND JET DYNAMICS WL LIMIT OVERALL STORM INTENSITY. PROGGED 85H TEMPS ARE A DEGREE OR TWO WARMER...ALONG WITH THE 925MB TEMPS...THEREFORE WL MENTION HIGHS IN THE MID/UPPER 80S MOST LOCATIONS. WITH SFC DWPTS IN THE 60S TO NEAR 70F IN MANY LOCATIONS...IT WL FEEL VERY MUGGY/HUMID ACRS THE AREA. WEDS...FCSTER CONFIDENCE DROPS SIGNIFICANTLY DUE TO THE TIMING OF SFC TROF AND S/W ENERGY IN THE FAST FLW ALOFT. LATEST GUIDANCE SHOWS SEVERAL FRNTS IMPACTING THE REGION...WITH DIFFERENT DEGREES OF MOISTURE/DYNAMICS. THE LATEST GFS IS 6 TO 12 HRS SLOWER WITH S/W ENERGY AND FRNT...ALONG WITH THE NAM...MEANWHILE 21Z SREF AND 12Z ECMWF SHOWS A BOUNDARY ALONG WITH GOOD DYNAMICS MOVING ACRS OUR NORTHERN ZNS. GIVEN UNCERTAINTY AND THE POTENTIAL FOR GOOD SFC HEATING AND CAPE VALUES BTWN 1500 AND 2000 J/KG WL MENTION AT LEAST CHC POPS FOR WEDS. PROGGED 85H TEMPS NEAR 15C AND 925MB TEMPS AROUND 21C...SUPPORT HIGHS IN THE M/U80S MOST LOCATIONS...WITH HUMID CONDITIONS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 319 AM EDT MONDAY...LOOKS LIKE MODELS ARE COMING INTO BETTER AGREEMENT WITH THE SEQUENCE OF EVENTS LATER THIS WEEK INTO THE WEEKEND LEADING TO ABOVE AVERAGE CONFIDENCE IN THE WEATHER PATTERN. LARGE SCALE UPPER LEVEL RIDGING TO TAKE PLACE OUT WEST AND TROF MOVING THROUGH THE NORTHEAST. SO AFTER SOME WARM AND HUMID CONDITIONS THROUGH THURSDAY NIGHT, COOLER AND MUCH LESS HUMD WEATHER IS EXPECTED FRIDAY THROUGH SUNDAY. EXPECT TEMPS IN THE 85 TO 90 DEGREES RANGE ON THURSDAY AS 850 TEMPS PEAK OUT AROUND 17C. WITH LOTS OF LOW LEVEL MOISTURE EXPECT THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON AND CONTINUE THURSDAY NIGHT OR EARLY FRIDAY UNTIL THE FRONT PASSES. SOME POST FRONTAL SHOWERS ARE POSSIBLE...MAINLY NORTH LATER FRIDAY AS ANY LINGERING LOW LEVEL MOISTURE IS MIXED OUT IN NW UPSLOPE FLOW. 850 TEMPS DROPS INTO THE SINGLE DIGITS C SATURDAY RECOVERING A BIT SUNDAY FOR HIGHS FROM THE UPPER 60S IN THE MTNS TO LOWER 70S IN THE VALLEYS ON SAT AND MAINLY IN THE 70S ON SUNDAY. LOW TEMPERATURES WILL BE IN THE 40S TO AROUND 50. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... THROUGH 18Z TUESDAY...LOW CONFIDENCE FORECAST WITH REGARD TO EXACT TIMING OF SHRA/TSRA THROUGH THE PERIOD. ALSO LOW CONFIDENCE WITH RESPECT TO IFR CONDITIONS LATE TONIGHT IN FOG AT SOME TERMINALS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE BEEN PRIMARILY DEVELOPING SINCE ABOUT 16Z. DUE TO THE SCATTERED NATURE ASSOCIATED WITH THE CONVECTION, HAVE PLACED VICINITY SHOWERS IN TAFS FOR THE REMAINDER OF THE AFTERNOON. CANT RULE OUT A SMALL CHANCE OF A THUNDERSTORM IMPACTING ANY ONE OF THE TAF LOCATIONS, HOWEVER WILL HAVE TO HANDLE THAT KIND OF SCENARIO WITH A QUICKLY COMPOSED FORECAST AMENDMENT RATHER THAN BLANKET THE FORECASTS OVERALL WITH TEMPOS. INDICATED VFR CONDITIONS, ALTHOUGH ANYTIME A CORE OF A SHOWER/THUNDERSTORM MOVES DIRECTLY OVERHEAD IT WILL KICKUP BRIEF MVFR/IFR CONDITIONS AND PERHAPS GUSTY WINDS. ALTHOUGH THINK THE BULK OF THE SHOWER ACTIVITY WILL WIND DOWN WITH SUNSET, THERE IS A BATCH OF SHOWERS ACROSS ONTARIO THAT COULD SKIM DOWN ACROSS THE NORTHERN HALF OF THE REGION OVERNIGHT. NOT THE GREATEST AMOUNT OF CONSISTENCY BETWEEN GUIDANCE WE HAVE AVAILABLE, SO JUST WENT AHEAD AND TOSSED IN ADDITIONAL MENTION OF SHOWERS FOR THE FIRST HALF OF THE NIGHT. DEPENDING ON EXACTLY WHERE THE RAIN FALLS TODAY, AND HOW MUCH CLEARING WE GET LATE TONIGHT WILL DICTATE HOW MUCH FOG WILL FORM. CONTINUED WITH IDEA THAT LOW IFR CONDITIONS DUE TO FOG WILL OCCUR LATE TONIGHT AT THE KMPV AND KSLK TERMINALS. FOG THAT DOES FORM MAY NOT BURN TOTALLY AWAY UNTIL 13-14Z TIMEFRAME. OUTLOOK 18Z TUESDAY THROUGH FRIDAY... 18Z TUESDAY - 00Z FRIDAY: MAINLY VFR EACH DAY, HOWEVER MVFR POSSIBLY IN ANY SHOWERS/THUNDERSTORMS WHICH WOULD TEND TO FAVOR AFTERNOON AND EVENING HOURS. LOCALLY IFR IN AREAS OF FOG OVERNIGHT. 00Z FRIDAY - 00Z SATURDAY: PRIMARLY VFR. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...SISSON NEAR TERM...NEILES/TABER SHORT TERM...TABER LONG TERM...SISSON AVIATION...NASH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 308 AM EDT MON AUG 2 2010 NYZ026>031-034-035-087-VTZ001>012-016>019-030715- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 308 AM EDT MON AUG 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN OF NORTHERN NEW YORK EARLY THIS AFTERNOON AND SPREAD INTO CENTRAL AND NORTHERN VERMONT. SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...WHICH MAY CAUSE SHARP RISES ON SMALLER STREAMS AND RIVERS...ALONG WITH PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. IN ADDITION...ISOLATED WIND GUST TO 35 MPH AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH ANY STORMS. THE STORMS WILL DECREASE IN AREAL COVERAGE AND INTENSITY BY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR TUESDAY THROUGH THURSDAY OF THIS UPCOMING WEEK. SOME STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALIZED VERY HEAVY DOWN POURS...ESPECIALLY ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT MON AUG 2 2010 NYZ028-031-VTZ001-002-005-021915- EASTERN CLINTON NY-GRAND ISLE VT-WESTERN CHITTENDEN VT- WESTERN CLINTON NY-WESTERN FRANKLIN VT- 230 PM EDT MON AUG 2 2010 ...A STRONG THUNDERSTORM WILL AFFECT CHITTENDEN...CLINTON...FRANKLIN AND GRAND ISLE COUNTIES... AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEST CHAZY... MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR POINT AU ROCHE AROUND 245 PM...NICHOLS POINT AROUND 300 PM AND SAVAGE ISLAND AROUND 315 PM. LAT...LON 4486 7300 4456 7317 4477 7363 4500 7350 NEILES
The Burlington radar (KCXX), 47 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Two reports of half dollar size hail on Atwood Road.
Numerous trees down, including several 5-6 feet in diameter at the base.
Quarter size hail reported on O'Neill road.
One inch diameter hail lasted approximately 10 minutes.
Quarter size hail fell for approximately 10 minutes along Route 22 in East Beekmantown.
Quarter size hail on Colby road.
Several trees up to half foot in diameter downed by thunderstorm winds.
Several trees down across the town of Lewis as well as a large swath of trees just north of Exit 32 on the southbound lane of Interstate 87 that closed the highway for several hours. Damages in Lewis/Stowersville were to trees, a few vehicles, roofs from fallen trees and a few sheds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242116, 242121, 242117, 242118, 242119, 242120, 242113, 242115.